Heavy Snow, Lower Garfield & Asotin
- When
- January 1, 6:00 PM PST to January 2, 9:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
From the evening of January 1st through the evening of January 2nd a winter storm dumped heavy snow across portions of eastern Washington. 5 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
From the evening of January 1st through the evening of January 2nd a winter storm dumped heavy snow across portions of eastern Washington. Spotter at Pullman reported 8 inches of snow while at Oaksdale they had 7.5 inches. Eight and one half inches fell in northeast Spokane and 10 inches was reported just east of Colville. A spotter in East Wenatchee reported 7 inches. Numerous other reports were received from spotters with amounts ranging from 4 to 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 1, 5:20 PM PST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 520 PM PST THU JAN 1 2004 .SYNOPSIS...A PAIR OF STORM SYSTEMS WILL AFFECT THE AREA TONIGHT AND AND AGAIN ON SATURDAY. THESE WEATHER SYSTEMS WILL PRODUCE PERIODS OF SNOW OVER MUCH THE REGION. THIS WILL BE FOLLOWED BY A ARCTIC AIR AIR MASS WITH COLDER THAN NORMAL TEMPERATURES FOR EARLY NEXT WEEK. && .DISCUSSION... AT 520 PM WINTER STORM WARNINGS FOR NORTHEAST WASHINGTON AND THE NORTHERN PANHANDLE WERE ISSUED. HEAVY SNOW IN THE AREA IS EXPECTED TO CONTINUE LATE INTO THE NIGHT WITH LOCALLY WINDY CONDITIONS PRODUCING BLOWING SNOW. SNOW HAS TAPERED OFF IN THE WENATCHEE AREA SO THE WARNING WAS ALLOWED TO EXPIRE. THE REMAINING AREA FORECAST DISCUSSION BELOW REMAINS INTACT FROM EARLIER THIS AFTERNOON. ZONE FORECAST CHANGES WILL ONLY REFLECT THE ADDITIONAL WARNING INFORMATION AND SNOW ACCUMULATIONS FOR THE NEW WARNINGS. TC TONIGHT THROUGH FRIDAY...SATELLITE INDICATES A LARGE AND FIERCE PACIFIC WINTER STORM MOVING THROUGH OREGON THIS AFTERNOON. DRIVEN AND MAINTAINED BY A PAIR OF MUTUALLY SUPPORTING JET STREAMS ALOFT A DEEP SURFACE LOW PRESSURE IS TRACKING THROUGH NORTHEAST OREGON THIS AFTERNOON. 18Z ISALLOBARIC ANALYSIS SUGGESTS THIS LOW CENTER WILL TRACK INTO THE LEWISTON AREA THIS EVENING...AND CROSS THE CENTRAL IDAHO PANHANDLE MOUNTAINS BEFORE JET SUPPORT WEAKENS. OVER THE PAST FEW DAYS GFS HAS HANDLED THIS SYSTEM THE BEST AND ALL THE NEW 12Z RUNS HAVE FINALLY COME ABOARD TO THE GFS SOLUTION. RADAR INDICATES A STARK BOUNDARY BETWEEN THE HEAVY STEADY SNOW AND SCATTERED SNOW SHOWERS STRETCHING FROM ROUGHLY WENATCHEE TO MULLAN PASS. A DRY SLOT VISIBLE ON SATELLITE POKING INTO THE SOUTH-EASTERNMOST ZONES WILL BE REPLACED BY A STRONG VORTICITY CENTER DEEP IN THE COLD AIR OF THE SUPPORTING UPPER LEVEL LOW NOW NEAR THE DALLES, OREGON. AS THIS VORT MAX AND THE VERTICALLY STACKED MID AND UPPER LEVEL LOW TRACKS THROUGH THE SOUTHERN CWA...FURTHER ACCUMULATING STEADY SNOW WILL STRIKE THE SOUTHERN ZONES OF THE COLUMBIA BASIN AND THE IDAHO PANHANDLE. A SLEW OF WINTER STORM WARNINGS AND SNOW ADVISORIES HAVE BEEN ISSUED MAINLY FOR THE TONIGHT PERIOD AND MAINLY FOR THOSE ZONES FROM INTERSTATE 90 SOUTHWARD. ANOTHER HAZARD IS WIND. AS THE DEEP LOW TRACKS ACROSS THE REGION A VERY STRONG GRADIENT IS DEVELOPING TO THE NORTH AND WEST OF THE SURFACE LOW. THE THREAT OF 20 TO 30 MPH WINDS CREATING AREAS OF NEAR ZERO VISIBILITY OVER THE BASIN AND AT THE MOUTHS OF THE PURCELL TRENCH AND NORTHERN MOUNTAIN VALLEYS HAS PROMPTED THE ISSUANCE OF WINTER STORM WARNINGS FOR THE COLUMBIA BASIN AND SPOKANE/CDA REGION. WHILE SNOW AMOUNTS MAY NOT TECHNICALLY REACH HEAVY SNOW CRITERIA HERE...THE PROSPECT OF BLOWING AND DRIFTING...IN SOME CASES NEAR BLIZZARD CONDITIONS...MANDATES ISSUING WARNINGS INSTEAD OF ADVISORIES. ALONG THE EAST SLOPES OF THE CASCADES MID LEVEL EASTERLY WINDS ARE OROGRAPHICALLY ENHANCING AVAILABLE MOISTURE INTO HEAVY SNOW IN THE WENATCHEE AND CASHMERE AREA...MAINLY SOUTH OF LAKE CHELAN. THESE WINDS EXPECTED TO TURN NORTHERLY AND FINALLY NORTHWEST TONIGHT SHUTTING OFF STEADY SNOW EARLY THIS EVENING. OVER THE NORTHERN MOUNTAIN ZONES AND NORTHERN IDAHO PANHANDLE EXPECT MORE BENIGN CONDITIONS WITH SCATTERED SNOW SHOWERS AND LOCAL LIGHT ACCUMULATIONS...WITH SLOP OVER OF STEADY SNOW NEARING ADVISORY ACCUMULATIONS IN THE FAR SOUTHERN REACHES OF THE NORTHERN MOUNTAIN ZONES. BY FRIDAY MORNING THE SURFACE LOW IS OVER NORTH CENTRAL IDAHO, LOOSES UPPER LEVEL SUPPORT AND BEGINS TO FILL. FORECAST AREA IN POST COLD FRONT AIR MASS WITH MAIN FRONTAL BAND STRETCHING OUT OVER THE SOUTHERN ZONES. SHOULD BE A QUICK IMPROVEMENT OF STEADY SNOW TO SCATTERED SNOW SHOWERS OVER MOST LOCATIONS AS MID LEVEL WINDS TURN WESTERLY DRYING THE BASIN BUT MAINTAINING OROGRAPHIC SNOW SHOWERS OVER THE IDAHO CENTRAL PANHANDLE MOUNTAINS. HIGH TEMPERATURES ONLY TOP OUT IN THE 20S MOST LOCATIONS...AND BARELY INTO THE 30S AT LEWISTON. FRIDAY NIGHT THROUGH SUNDAY...A VERY COLD CANADIAN TROUGH BEGINS PUSHING INTO THE REGION FROM THE NORTHWEST. THE TROUGH WILL BRING A STRONG COLD FRONT INTO THE REGION FROM THE NORTH WITH ANOTHER SHOT OF SNOW. SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE HEAVY AT THIS TIME HOWEVER FRIDAY NIGHT THROUGH SATURDAY. THE ENSUING COLD FRONT WILL BRING BREEZY WINDS TO THE NORTHERN VALLEYS OF WASHINGTON AND THE NORTH IDAHO PANHANDLE. THE COLD FRONT WILL ALSO BRING A VERY COLD AIR MASS INTO THE REGION WITH LOWS SATURDAY NIGHT NEARING ZERO ESPECIALLY IN THE NORTHERN ZONES AND HIGHS STRUGGLING TO GET INTO THE TEENS ON AVERAGE. SUNDAY NIGHT THROUGH THURSDAY...COLDEST WEATHER SO FAR THIS WINTER COMING DOWN THE PIKE. TEMPERATURES SLIPPING INTO THE SINGLE DIGITS AND POSSIBLY EVEN SOME PLACES WITH BELOW ZERO TEMPERATURES. SUNDAY NIGHT LOOKS LIKE THE COLDEST NIGHT DURING THE EXTENDED ALTHOUGH MONDAY NIGHT MAY BE JUST ABOUT AS COLD. DAYTIME HIGHS MONDAY MOSTLY IN THE TEENS WITH A FEW OF THE WARMER SPOTS, SUCH AS LEWISTON, IN THE LOWER 20S. THE PICTURE GETS BRIGHTER BY THE END OF THE EXTENDED AS LOWS WEDNESDAY NIGHT ARE MOSTLY IN THE 20S WITH HIGHS THURSDAY MOSTLY IN THE 30S WITH WARMER SPOTS HITTING THE 40S. THE COLD WEATHER USHERED IN FROM THE NORTH ALSO SHOULD BE VERY DRY. DO NOT SEE ANY CHANCE OF PRECIPITATION FROM SUNDAY NIGHT THROUGH MONDAY. FLOW ALOFT STARTS TO SHIFT TO A LITTLE MORE WESTERLY ON MONDAY NIGHT AND THIS APPEARS TO BRING A LITTLE WAVE DOWN FROM THE NORTHWEST SO HAVE BROUGHT SLIGHT CHANCE POPS TO THE AREA. FLOW ALOFT CONTINUES TO SHIFT GOING TO MORE WESTERLY THEN EVEN SOUTHWEST BY WEDNESDAY AFTERNOON. THEN EVEN MORE SOUTHWEST BY THURSDAY. WITH THIS FLOW WILL HAVE TO KEEP A CHANCE OF PRECIPITATION GOING THROUGH THE END OF THE EXTENDED PERIOD. WARMER WEATHER ON THURSDAY SO HAVE SPREAD RAIN FARTHER NORTH IN THE BASIN AND PORTIONS OF SOUTHEAST CWA. LH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 019 025 017 025 007 019/ 80 20 40 60 10 00 COEUR DALENE 019 026 017 026 007 018/ 80 20 40 60 20 00 PULLMAN 022 027 020 026 008 020/ 80 40 30 60 30 00 LEWISTON 025 032 023 032 014 023/ 80 40 30 60 30 00 COLVILLE 019 028 013 022 001 014/ 60 10 50 60 10 00 SANDPOINT 016 024 015 023 003 014/ 80 20 40 60 20 00 WALLACE 018 020 015 024 006 016/100 40 40 60 30 00 MOSES LAKE 021 029 022 030 010 021/ 50 20 50 60 10 00 WENATCHEE 019 027 021 028 006 018/ 20 30 50 60 20 00 OMAK 017 023 022 024 003 014/ 20 10 50 60 10 00 && .OTX...WATCHES/WARNINGS/ADVISORIES... ID...SNOW ADVISORY ZN4 FOR TONIGHT. ...WINTER STORM WARNING TONIGHT ZN2 AND ZN3. ...HEAVY SNOW WARNING TONIGHT ZN26 AND ZN27. WA...HEAVY SNOW WARNING THIS EVENING ZN41 AND ZN32. ...WINTER STORM WARNING THIS EVENING ZN33..34..35..36..37..38..44. ...SNOW ADVISORY ZN31. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1105 AM PST THU JAN 1 2004 IDZ003-004-026-027-WAZ031>035-041-044-021430- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- WATERVILLE PLATEAU- 1105 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY SIGNIFICANT SNOW IS EXPECTED TODAY AND TONIGHT AS A WINTER STORM SYSTEM MOVES INTO THE AREA FROM OREGON. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE CAMAS PRAIRIE AND SNOW ADVISORIES HAVE BEEN ISSUED FOR THE REMAINDER OF THE AREA. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY ANOTHER STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE AREA ON SATURDAY THIS STORM COULD PRODUCE MODERATE SNOWS OVER MUCH OF THE AREA. THE STORM SHOULD MOVE OUT OF THE REGION SATURDAY NIGHT...BUT SHOULD BE CLOSELY FOLLOWED BY A STRONG PUSH OF ARCTIC AIR FROM CANADA. THIS MUCH COOLER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH COULD PRODUCE AREAS OF BLOWING SNOW. THE COLD AIR WILL LIKELY LINGER INTO EARLY NEXT WEEK. IDZ001-002-WAZ036>038-042-043-021430- NORTHERN PANHANDLE-COEUR DALENE AREA-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 1105 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A STRONG WINTER STORM IS EXPECTED TO MOVE INTO THE AREA ON SATURDAY. THIS STORM COULD PRODUCE MODERATE SNOWS OVER MUCH OF THE AREA. THE STORM SHOULD MOVE OUT OF THE REGION LATE SATURDAY AFTERNOON...BUT SHOULD BE CLOSELY FOLLOWED BY A STRONG PUSH OF ARCTIC AIR FROM CANADA. THIS MUCH COOLER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY WINDS WHICH COULD PRODUCE AREAS OF BLOWING SNOW. THE COLD AIR WILL LIKELY LINGER INTO EARLY NEXT WEEK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
122 PM PST THU JAN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY SNOW 3 SE WENATCHEE 47.40N 120.28W
01/01/2004 3.50 INCH CHELAN WA TRAINED SPOTTER
SNOWING HEAVILY
0110 PM HEAVY SNOW WENATCHEE 47.43N 120.32W
01/01/2004 4.00 INCH CHELAN WA TRAINED SPOTTER
HEAVY SNOWFALL. VSBY LESS THAN 1/4 MILE. CALM WIND.
&&
MLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PST THU JAN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0232 PM HEAVY SNOW 3 SE SPOKANE 47.64N 117.37W
01/01/2004 4.00 INCH SPOKANE WA TRAINED SPOTTER
0228 PM HEAVY SNOW EAST WENATCHEE 47.42N 120.29W
01/01/2004 7.00 INCH DOUGLAS WA TRAINED SPOTTER
SNOWING HEAVILY. SNOWFALL 0700-1428 PST
&&
MLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 338 PM PST THU JAN 1 2004 IDZ001>004-WAZ033>038-041>044-030001- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 338 PM PST THU JAN 1 2004 ...MORE SNOW FOLLOWED BY EXTREMELY COLD TEMPERATURES INTO THE WEEKEND... A CANADIAN COLD FRONT WILL PUSH INTO THE REGION EARLY SATURDAY BRINGING SNOW. EARLY ESTIMATES OF SNOW AMOUNTS POSSIBLY BRING ANOTHER 2 TO 4 INCHES ON AVERAGE. FOLLOWING THE SNOW WILL BE A MODIFIED ARCTIC AIR MASS DUE TO ARRIVE SATURDAY AFTERNOON IN NORTHERN WASHINGTON AND NORTH IDAHO. THE COLD FRONT WILL PROGRESS RAPIDLY TO THE SOUTH BRINGING BREEZY NORTH WIND IN THE NORTHERN VALLEYS AND COLD TEMPERATURES SATURDAY NIGHT INTO MONDAY. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM MINUS 5 TO PLUS 5 DEGREES WITH DAYTIME HIGH TEMPERATURES 10 TO 20 DEGREES. THESE CHILLY TEMPERATURES WILL HANG AROUND INTO THE BEGINNING OF NEXT WEEK. IDZ026-027-WAZ031-032-030001- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- 338 PM PST THU JAN 1 2004 ...MORE SNOW FOLLOWED BY EXTREMELY COLD TEMPERATURES INTO THE WEEKEND... A CANADIAN COLD FRONT WILL PUSH INTO THE REGION SATURDAY NIGHT BRINGING SNOW. EARLY ESTIMATES OF SNOW AMOUNTS POSSIBLY BRING ANOTHER 1 TO 3 INCHES ON AVERAGE. FOLLOWING THE SNOW WILL BE A MODIFIED ARCTIC AIR MASS DUE TO ARRIVE SATURDAY AFTERNOON IN NORTHERN WASHINGTON AND NORTH IDAHO. THE COLD FRONT WILL PROGRESS RAPIDLY TO LEWISTON AND CLARKSTON REGION SATURDAY NIGHT. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES WITH DAYTIME HIGH TEMPERATURES 10 TO 20 DEGREES. THESE CHILLY TEMPERATURES WILL HANG AROUND INTO THE BEGINNING OF NEXT WEEK.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383330, 5383331, 5383332, 5383333, 5383334, 5383335, 5384112.